Drought, Perry
- When
- September 1, 12:00 AM EST to September 30, 11:59 PM EST
- Where
- Perry forecast zone
- Reported by
- NWS Employee
- Coordinates
- 39.737, -82.236 (the zone’s center; the record gives no point)
Across the bulk of southeast Ohio, severe (D2) to exceptional (D4) drought conditions carried over from August into the beginning of September. Little rainfall occurred during the first three weeks of the month which allowed the drought to progressively worsen.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RLX wrote it up.
Across the bulk of southeast Ohio, severe (D2) to exceptional (D4) drought conditions carried over from August into the beginning of September. Little rainfall occurred during the first three weeks of the month which allowed the drought to progressively worsen.
At the beginning of the month, D4 had already established residence in Athens and Meigs Counties. A continued lack of rain over the next couple of weeks resulted in an expansion of D4 into Perry, Morgan, and Vinton Counties as well. A couple inches of rain that fell along the Ohio River did allow for a slight improvement in Meigs County. Outside of the D4 area, the rest of southeast Ohio's counties, or at least portions of each county, experienced extreme drought (D3).
Impacts reported during the height of the drought included below normal stream flows, dry wells, some fish kills, stunted crop growth, livestock sales due to a lack of hay, water hauling, and an increase in fire danger.
Late in the month, the remnants of Hurricane Helene finally brought rain to parts of southeast Ohio. This desperately needed rain finally allowed for one to two category improvements primarily in the vicinity of the Ohio River. Meanwhile, D3 to D4 persisted into October for parts of Perry, Morgan, Washington, Athens, Vinton, Meigs, and the northern fringes of Jackson and Gallia Counties.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 31, 8:11 PM EST, 3 hours 49 minutes earlier.
AREA FORECAST DISCUSSION National Weather Service Charleston WV 911 PM EDT Sat Aug 31 2024 .SYNOPSIS... Showers and storms continue to move through tonight. Reinforcing cold front arrives Sunday. Mostly dry and milder for Labor Day. && .NEAR TERM /THROUGH SUNDAY/... As of 910 PM Saturday... Updated PoPs and weather grids to reflect the diminished shower activity and expected track of remaining precipitation tonight. No other significant changes have been made at this time. As of 710 PM Saturday... The severe weather threat has diminished this evening; therefore, the Severe Thunderstorm Watch has been allowed to expire. That being said, showers and a few storms will continue to make their way across the area tonight. As of 355 PM Saturday... Convection continues across portions of the area this afternoon. Based on the current distribution and track of rain and storms seen on radar, have freshened up PoPs for the next couple of hours. As of 120 PM Saturday... Initial convection has fired up along convergence associated with a pre-frontal trough extending roughly along the Ohio River. While the environment is not overly supportive of well organized convection, substantial dew point depressions preceding the broken line and steep low level lapse rates coupled with weak shear will allow for frequent core collapses yielding localized strong to damaging wind gusts associated with downbursts. These progressive downbursts may also start to congeal into a more consolidated cold pool which could yield less localized gusty to marginally damaging winds, although confidence in this is not especially high. Although shear is rather weak and wet bulb zeros are relatively high couldn't also rule out some marginally severe hail cores, especially with any storm scale interaction. Efficient rainfall production will yield heavy rainfall rates in convection, with localized extremely heavy rates where the cores are falling out of storms. Given mostly dry antecedent conditions and very localized nature of very high rates, would not expect significant water issues outside of any sustained higher rates over built up areas. A severe thunderstorm watch will be in effect for portions of the area through 7 PM tonight. Several hours of recovery in the wake of the initial line should allow the atmosphere to reload for a second round of showers and storms later this afternoon along the cold front, although with weaker mid-level lapse rates and narrower surface dew point depressions work with, not too confident in chances for much additional severe convection. With rainfall through this afternoon and evening, should see at least patchy fog or very low stratus developing overnight into Sunday morning prior to a final wave of showers, perhaps with isolated thunder along a secondary cold front before we head back into a drier pattern. && .SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/... As of 200 PM Saturday... High pressure settles in for Labor Day with temperatures returning to near normal values for this time of the year. The only item of concern will be some very dry air (-30C at H700) aloft that will partially mix down during the afternoon. Locations that didn't see much rain from today/Sunday's activity could see fuels continue to dry out. Winds will remain on the lighter side, 5-10mph, mitigating fire weather concerns. && .LONG TERM /TUESDAY THROUGH SATURDAY/... As of 1240 PM Saturday... The dry weather continues through at least Wednesday night, depending upon how much southern stream energy arrives between the next northern stream trough approaches late in the week. Central guidance continues to reflect low-end PoPs Thursday through the end of the week. There would be minimal if any chance for thunderstorms. If there is a southern stream flat wave Thursday through Friday, there may not be much moisture left for the cold front driven by the northern stream trough next weekend, and there would be minimal if any chance for thunderstorms. If not, then the better chance for showers and thunderstorms will be over the weekend. Central guidance reflects highs returning to normal Tuesday and then maybe a little above normal Wednesday, before being suppressed by southern stream cloud and the chance for rain through the balance of the week, while lows ride close to normal. Low afternoon RH values persist through Wednesday at least across northern and central portions of the lowlands. && .AVIATION /01Z SUNDAY THROUGH THURSDAY/... As of 725 PM Saturday... Showers and a few storms will continue to progress east across the area, bringing occasional MVFR/IFR restrictions to terminals this evening. Flight conditions are expected to deteriorate further overnight as some showers persist and patchy fog or low stratus begin to develop. Low ceilings are likely to linger through most of Sunday morning, with more showers and storms potentially developing as a front passes through. A gradual improvement to VFR should initiate from west to east during the latter half of the day. Winds should be light and variable tonight. On Sunday, winds strengthen to 5-10kts and pivot from southwest to westerly. A few stronger gusts could occur in storms. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Extent of restrictions due to fog/stratus may vary from the forecast. Precipitation timing could also vary. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. DATE SUN 09/01/24 UTC 1HRLY 00 01 02 03 04 05 06 07 08 09 10 11 EDT 1HRLY 20 21 22 23 00 01 02 03 04 05 06 07 CRW CONSISTENCY H H H H H H M M H H H L HTS CONSISTENCY H H H H H H H H H H H H BKW CONSISTENCY H H H H H L M H H H H H EKN CONSISTENCY H M H M L L M L M M M H PKB CONSISTENCY M M H M M M L M L M M M CKB CONSISTENCY M M H H H M M M L M H H AFTER 00Z MONDAY... IFR in valley fog possible Monday morning. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...TRM/JP NEAR TERM...JP/JLB SHORT TERM...JP LONG TERM...TRM AVIATION...JLB
Hazardous Weather Outlook National Weather Service Charleston WV 703 PM EDT Sat Aug 31 2024 KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011- 013>020-024>034-039-040-515>526-012315- Greenup-Carter-Boyd-Lawrence KY-Perry-Morgan-Athens-Washington- Jackson OH-Vinton-Meigs-Gallia-Lawrence OH-Dickenson-Buchanan-Wayne- Cabell-Mason-Jackson WV-Wood-Pleasants-Tyler-Lincoln-Putnam-Kanawha- Roane-Wirt-Calhoun-Ritchie-Doddridge-Mingo-Logan-Boone-Clay-Braxton- Gilmer-Lewis-Harrison-Taylor-McDowell-Wyoming-Upshur-Barbour- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Northwest Pocahontas- Southeast Pocahontas-Northwest Randolph-Southeast Randolph- 703 PM EDT Sat Aug 31 2024 This Hazardous Weather Outlook is for northeast Kentucky, southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
Preliminary Local Storm Report
National Weather Service Charleston WV
833 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1246 PM Tstm Wnd Dmg 9 W Buffalo 38.64N 82.15W
08/31/2024 Mason WV 911 Call Center
Downed lines reported at Ultra Lane in
Ashton.
0110 PM Tstm Wnd Dmg 5 SW Mason 38.96N 82.09W
08/31/2024 Mason WV 911 Call Center
Downed tree reported on State Farm Road near
Ohio River Road.
0110 PM Tstm Wnd Dmg 4 N Point Pleasant 38.91N 82.12W
08/31/2024 Mason WV 911 Call Center
Downed tree reported on Ohio River Road at
Camp Conley Road.
0112 PM Tstm Wnd Dmg 3 SW Mason 38.98N 82.06W
08/31/2024 Mason WV 911 Call Center
Downed tree reported on Ohio River Road in
West Columbia.
0125 PM Tstm Wnd Dmg 1 SSW New Haven 38.98N 81.97W
08/31/2024 Mason WV 911 Call Center
Downed tree reported on Union Campground
Road.
0230 PM Tstm Wnd Dmg 3 ESE Grantsville 38.91N 81.04W
08/31/2024 Calhoun WV 911 Call Center
Downed tree reported on E Little Kanawha
Highway.
0255 PM Tstm Wnd Dmg 5 WNW Flatwoods 38.74N 80.74W
08/31/2024 Braxton WV 911 Call Center
Downed tree reported near Exchange.
0255 PM Tstm Wnd Dmg Gassaway 38.67N 80.77W
08/31/2024 Braxton WV 911 Call Center
Downed tree reported on Braxton Street in
Gassaway.
&&Preliminary Local Storm Report
National Weather Service Charleston WV
850 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM Tstm Wnd Dmg 1 NE Cairo 39.22N 81.15W
08/31/2024 Ritchie WV 911 Call Center
Three trees down across Rolling River Road.
One mile from Cairo.
&&
JLBPreliminary Local Storm Report
National Weather Service Charleston WV
947 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 5 NW Gallipolis 38.88N 82.25W
08/31/2024 Gallia OH Utility Company
Tree on powerline. Time estimated from
radar.
&&
ARJPreliminary Local Storm Report
National Weather Service Charleston WV
951 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Tstm Wnd Dmg 3 N Point Pleasant 38.90N 82.12W
08/31/2024 Mason WV Public
Tree on powerline.
&&
ARJPreliminary Local Storm Report
National Weather Service Charleston WV
953 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0512 PM Tstm Wnd Dmg 3 N Point Pleasant 38.90N 82.12W
08/31/2024 Mason WV Utility Company
Tree on powerline.
&&
ARJPreliminary Local Storm Report
National Weather Service Charleston WV
955 PM EDT Sat Aug 31 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM Tstm Wnd Dmg 5 NW Gallipolis 38.88N 82.25W
08/31/2024 Gallia OH Utility Company
Tree on powerline. Time estimated from
radar.
&&
ARJThe national radar mosaic for the moment the first event began.
9 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2024Every state in 2024This day in weather historyWarnings in Ohio, September 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1209017, 1209018, 1209019, 1209020, 1209021, 1209022, 1209023, 1209024, 1209025.